Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 191, NWS Columbia, SC

July 21, 2008Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2008, 5:24 PM EDT for Burke County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 5:24 PM EDT (21:24 UTC)
Expired
Jul 21, 2008, 6:15 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:28 PM EDTTSTM WND DMG10 Sw Waynesboro, GATREES DOWN ON POWER LINE NEAR HWY. 56 AND BEEDY BRANCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 212124
SVRCAE
GAC033-212215-
/O.NEW.KCAE.SV.W.0191.080721T2124Z-080721T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 615 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF   
  WAYNESBORO TO 11 MILES SOUTHWEST OF WAYNESBORO AND MOVING SOUTH AT 
  10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MIDVILLE AND SARDIS

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3282 8231 3288 8231 3291 8228 3309 8230
      3322 8224 3327 8227 3330 8217 3323 8210
      3324 8206 3324 8201 3296 8167 3291 8176
      3294 8186 3291 8194 3291 8208 3281 8218
TIME...MOT...LOC 2124Z 345DEG 11KT 3322 8220 3295 8214

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:50 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 21, 1:50 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT MON JUL 21 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION WEDNESDAY...BRINGING WITH
IT ANOTHER CHANCE FOR PRECIP.

&&

.NEAR TERM /THROUGH TONIGHT/...
AIRMASS MODERATELY UNSTABLE THIS AFTERNOON. RADAR INDICATING
ISOLATED THUNDERSTORMS DEVELOPING NORTHWEST OF CAE. THESE STORMS
MAY DEVELOP TO THE SOUTHEAST DURING THE NEXT FEW HOURS. BEST
INSTABILITY APPEARS TO BE ACROSS THE PIEDMONT AND NORTH MIDLANDS.
ANY THUNDERSTORMS SHOULD DISSIPATE AFTER SUNSET AND EXPECT MOSTLY
CLEAR CONDITIONS OVERNIGHT. TEMPERATURES SLIGHTLY WARMER THAN LAST
NIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
MORE DEFINED PIEDMONT SURFACE TROUGH TUESDAY...SHOULD BE A LITTLE
WARMER WITH WEAK WARM ADVECTION NOTED. WILL ISSUE HEAT ADVISORY
WITH HEAT INDEX VALUES LIKELY 105 IN THE AFTERNOON. APPEARS
SLIGHTLY COOLER ALOFT SO EXPECT AIRMASS TO BE A LITTLE MORE
UNSTABLE. WITH AN INCREASE IN LOW LEVEL MOISTURE AND INSTABILITY
EXPECT AN INCREASE THREAT OF AFTERNOON THUNDERSTORMS. BETTER
CHANCE OF THUNDERSTORMS WEDNESDAY AS UPPER TROUGH AMPLIFIES IN THE
EASTERN STATES. LOW LEVEL MOISTURE INCREASES AHEAD OF APPROACHING
SURFACE COLD FRONT. BETTER LOW LEVEL CONVERGENCE EXPECTED ACROSS
THE REGION WITH LEE SIDE SURFACE TROUGH SETTING UP IN THE
MIDLANDS. SREF SUPPORTS HIGH CHANCE POPS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AT THIS TIME...NO SIGNIFICANT CHANGES WERE MADE TO THE LONG TERM
FORECAST. UPPER LEVEL TROUGH OVER THE EASTERN U.S. FROM WEDNESDAY
INTO THE WEEKEND AS WEAK COLD FRONT APPROACHES FROM THE OHIO
VALLEY. MODELS IN GENERAL KEEP FRONT JUST NORTHWEST OF THE AREA
THROUGH THE EXTENDED PERIOD...ALTHOUGH SURFACE TROUGH MAY SHIFT
EAST OF THE AREA THURSDAY WITH DRIER AIR ADVECTING INTO THE REGION NOTED.
HOWEVER...ENSEMBLES SUPPORT LOW CHANCE POPS THROUGH MOST OF THE
PERIOD. TEMPS CLOSE TO NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WARM UNSTABLE AIRMASS REMAINS OVER THE STATE WITH WEAK SURFACE
TROUGH DRAPED ACROSS THE EASTERN PORTIONS OF THE STATE. GIVEN THAT
THE SHORT TERM MODELS ARE INDICATING THAT LEVEL OF FREE CONVECTION
IS AROUND 8000 FT...THINK THUNDERSTORM DEVELOPMENT THIS AFTERNOON
WILL BE RATHER LIMITED. GENERALLY VFR CONDITIONS THROUGHOUT THE TAF
PERIOD WITH SOME MVFR FOG POSSIBLE AROUND 08Z-12Z TUESDAY MAINLY IN
LOW LYING AREAS AND NEAR RIVERS. AT THIS TIME...RISK OF STORMS WILL
AGAIN BE LOW FOR TUESDAY AFTERNOON DUE IN PART TO LEVEL OF FREE
CONVECTION NEAR 8000 FT.

EXTENDED OUTLOOK...SOME MVFR CONDITIONS POSSIBLE IN VCNTY OF
SCATTERED DIURNAL SHOWERS AND STORMS WEDNESDAY THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Jul 21, 3:37 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
337 PM EDT MON JUL 21 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
337 PM EDT MON JUL 21 2008

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. WIND GUSTS TO 60 MPH AND PENNY SIZE HAIL CAN BE
EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 21, 4:08 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     CAYCE                   33.96N 81.06W
07/21/2008                   LEXINGTON          SC   PUBLIC

            PUBLIC REPORTS TREE DOWN AT 800 STATE ST. IN CAYCE.

&&

DAG
Local storm report, Jul 21, 4:10 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             PELION                  33.77N 81.26W
07/21/2008  U0.50 INCH       LEXINGTON          SC   PUBLIC

&&

AWP
Local storm report, Jul 21, 4:12 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             WILLISTON               33.40N 81.42W
07/21/2008  E0.88 INCH       BARNWELL           SC   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED IN WILLISTON BY LAW
            ENFORCEMENT.

&&

DAG
Local storm report, Jul 21, 4:25 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 W BELVEDERE           33.54N 82.00W
07/21/2008                   AIKEN              SC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TREES AND POWERLINES DOWN AT THE
            INTERSECTION OF MARTINTOWN AND W. MARTINTOWN ROADS.

&&

DAG
Local storm report, Jul 21, 4:29 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     WILLISTON               33.40N 81.42W
07/21/2008                   BARNWELL           SC   TRAINED SPOTTER

            SPOTTER REPORTS MULTIPLE TREES DOWN IN WILLISTON.

&&

DAG
Local storm report, Jul 21, 4:57 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             OLAR                    33.17N 81.15W
07/21/2008  U0.88 INCH       BAMBERG            SC   PUBLIC

&&

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:34 PM EDTHeat AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond25 hr
Jul 21, 2:46 PM EDTSevere Thunderstorm WarningCAERichmond44 min
Jul 21, 4:22 PM EDTSevere Thunderstorm WarningCAEBurke38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.